Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 109, NWS Sioux Falls, SD

June 7, 2007Lyon County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 7, 2007, 5:24 PM CDT for Lyon County, Minnesota. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2007, 5:24 PM CDT (22:24 UTC)
Expired
Jun 7, 2007, 5:42 PM CDT
In force
18 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Lyon County, MN

The radar

The Sioux Falls radar (KFSD), 132 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2007-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2007-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-470 J/kg
Mixed-layer LCL
1082 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 072223
SVRFSD
MNC083-072300-
/O.NEW.KFSD.SV.W.0109.070607T2224Z-070607T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
524 PM CDT THU JUN 7 2007

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LYON COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 600 PM CDT

* AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES WEST OF COTTONWOOD...OR ABOUT 9 MILES NORTHWEST OF
  MARSHALL...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COTTONWOOD AROUND 535 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4463 9599 4452 9595 4451 9560 4463 9561

$$

CJ
1 follow-up statement
000 
WWUS53 KFSD 072242
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
542 PM CDT THU JUN 7 2007

MNC083-072252-
/O.CAN.KFSD.SV.W.0109.000000T0000Z-070607T2300Z/
LYON MN-
542 PM CDT THU JUN 7 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LYON COUNTY IS
CANCELLED...

THE STORM HAS EXITED THE COUNTY.

LAT...LON 4463 9599 4452 9595 4451 9560 4463 9561

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 3:35 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 7, 3:35 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT THU JUN 7 2007

.DISCUSSION...
STG CDFNT MOVG SEWD THRU CWA REST OF AFTN THRU EARLY EVE WITH GOOD
MIXING KEEPING WINDS UP IN MOST AREAS...SO WILL KEEP WIND ADVY. SOME
AREAS LIKE FSD ASOS NOT MEETING ADVY CRITERIA SO FAR THIS AFTN...
SHOULD FINALLY SEE AT LEAST BRIEF PERIOD OF STRONG WINDS WITH CDFNT
PASSAGE. SCT -SHRA/ISOLD TSRA SHOULD AFFECT AN AREA NORTH OF I90
INTO EARLY EVE...THEN MOVE OFF THRU SWRN MN LATER THIS EVE...WITH
ONLY ISOLD -SHRA EXPCD TO THE SOUTH. LOTS OF COLD ADVECTION AND
SUBSIDENCE WILL CLR OUT CLDS FM NW TO SE IN CWA DURG NGT WITH
DECOUPLING AND COOLING EXPCD BY SR.

BROAD SURFACE RIDGE MOVES ACROSS THE PLAINS ON FRIDAY...FOLLOWED BY
SOUTHERLY FLOW WHICH SETS UP THROUGH THE WEEKEND. INITIALLY...RETURN
OF ANY GULF MOISTURE STILL BLOCKED BY DEPARTING HIGH OVER THE LOWER
MISSISSIPPI VALLEY...SO HAVE BACKED OFF PRECIP CHANCES A LITTLE
MORE. WARM ADVECTION INCREASES LATE SATURDAY NIGHT NEAR AND SOUTH OF
THE MISSOURI RIVER...SO HAVE KEPT SOME LOW CHANCE POPS IN FOR THIS.
TEMPS WILL BE SEASONABLY COOL EVEN WITH FULL SUNSHINE ON FRIDAY...
WITH RETURN FLOW BRINGING NEAR TO ABOVE NORMAL WARMTH BACK IN FOR
THE WEEKEND.

MODELS BECOME A BIT MUDDLED FROM SUNDAY AND BEYOND...AS UPPER FLOW
PATTERN TRANSITIONS FROM ZONAL TO SOUTHWEST FLOW WITH TROUGH DIGGING
INTO THE WESTERN CONUS. MODELS HAVING A TOUGH TIME WITH RUN-TO-RUN
CONSISTENCY DURING THIS TRANSITION PERIOD...ESPECIALLY WITH REGARD
TO STRENGTH OF UPPER TROUGH AND TIMING/STRENGTH OF SHORTWAVE MOVING
OUT OF THE TROUGH THROUGH THE SOUTHWEST FLOW. 12Z RUNS OF ECMWF AND
GFS SEEM TO BE CONVERGING ON A SOLUTION...BUT NEED ANOTHER SET OF
RUNS TO ESTABLISH SOME CONSISTENCY. FOR NOW...HAVE FAVORED A MIX OF
GFS ENSEMBLE/ECMWF TIMING...WHICH BRINGS BETTER CHANCES TO SOUTHEAST
PORTIONS OF THE CWA SUNDAY AND MONDAY NIGHT...AND ACROSS THE EASTERN
CWA AGAIN TUESDAY NIGHT. HARD TO GO MUCH HIGHER THAN 30-40POPS WITH
ANY IMPULSE AT THIS TIME. TEMPS SHOULD STAY ON THE WARM SIDE OF
NORMAL THROUGH MUCH OF THE PERIOD SUNDAY AND BEYOND.

&&

.AVIATION...
STG SWLY FLOW BCMG NWLY BEHIND CDFNT FM NW TO SE OVR CWA THRU EARLY
EVE WITH FQT SFC WND GSTS AOA 30 KTS EXPCD. WDLY SCT SHRA/TSRA
MAINLY NORTH OF I90 THRU 02Z...WITH VFR BCMG MVFR CIGS FM NW TO SE
OVR MOST OF CWA THIS EVE...THEN VFR AGAIN FM 06Z TO 12Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVY UNTIL 9 PM THIS EVENING.
MN...WIND ADVY UNTIL 9 PM THIS EVENING.
IA...WIND ADVY UNTIL 9 PM THIS EVENING.
NE...WIND ADVY UNTIL 9 PM THIS EVENING.

&&

 JH/RSR
Hazardous weather outlook, Jun 7, 11:35 AM CDT, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1135 AM CDT THU JUN 07 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-081200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1135 AM CDT THU JUN 07 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE EASTWARD WITH A
COLD FRONT THIS AFTERNOON AND EARLY EVENING...AND AFFECT AN AREA
MAINLY NORTH OF INTERSTATE 90. ISOLATED SEVERE STORMS WITH PENNY
TO NICKEL SIZED HAIL AND WIND GUSTS TO 60 MPH ARE
POSSIBLE...MAINLY IN AN AREA ALONG AND NORTH OF HIGHWAY 14 FROM
EAST CENTRAL SOUTH DAKOTA TO NORTHERN PARTS OF SOUTHWEST
MINNESOTA.

WIND AND FOG...
STRONG WINDS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE
INTO THIS EVENING. SOUTHWEST WINDS OF 25 TO 40 MPH FOR MOST AREAS
AHEAD OF A COLD FRONT...WILL BECOME NORTHWEST BEHIND THE FRONT.
GUSTS TO 50 MPH WILL BE POSSIBLE...ESPECIALLY BEHIND THE COLD
FRONT IN SOUTH DAKOTA THIS AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER POTENT SYSTEM MAY MOVE OUT OF THE ROCKIES AND INTO THIS
AREA LATE TUESDAY OR TUESDAY NIGHT. IF THIS HAPPENS...SEVERE
WEATHER WILL ONCE AGAIN BE POSSIBLE. HOWEVER AT THIS EARLY
TIME...THE TIMING OF THIS SYSTEM COULD CHANGE...OR IT COULD ALTER
ITS COURSE. STAY TUNED TO THE LATEST FORECASTS FOR ANY
ALTERATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 12 NOON ALONG AND NORTH
OF HIGHWAY 14.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

RSR

In the hours before

Local storm report, Jun 7, 2:38 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
238 PM CDT THU JUN 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     HAIL             4 W HERON LAKE          43.79N 95.41W
06/07/2007  E1.00 INCH       JACKSON            MN   TRAINED SPOTTER

            ALSO HAD A FEW 4 TO 5 INCH DIAMETER BRANCHES DOWN.

&&

DEM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 1:11 AM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson34 min
Jun 7, 4:32 AM CDTWind AdvisoryFSDCottonwood, Jackson, Lincoln, Lyon, Murray, Nobles and 2 more16 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.